To the Editor
It has recently been brought to my attention that two drugs commonly found on an anesthesia drug cart look remarkably alike in their packaging. These drugs are epinephrine 1:1000 and Anzemet 12.5 mg/0.625 ml. Both glass ampules are the same size with black lettering and raspberry colored lines on them. Although the Anzemet lettering is in larger letters than epinephrine, conceivably they could be easily mistaken for each other. While there is no excuse for not checking the medication that you are drawing up and administering to a patient, it is very easily imaginable that the two medications could be accidentally interchanged.
I have also brought this to the attention of both of the manufacturers of Epinephrine and Anzemet.
I would be interested to know if anyone else has a similar preparation in use in their facility. And, if so, their staff members, including their pre-op and PACU staffs, need to be made aware of this anesthesia safety issue.
Sheryl Walker, MD
Medical Director, The SurgiCenter of Baltimore
Owings Mills, MD